MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump
Catalog Number 1000323
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Codes Bradycardia (1751); Cardiac Arrest (1762); Low Blood Pressure/ Hypotension (1914); Pericardial Effusion (3271)
Date of Event 09/14/2026
Type of Reportable Event Death
Event or Problem Description
An impella rp flex with smartassist was attempted via the right internal jugular vein in a 66 year-old female patient presenting post-cardiac arrest with right ventricular failure secondary to pulmonary embolism.The society for cardiovascular angiography and interventions (scai) shock stage was not reported.No significant past medical history was reported.The patient underwent thrombectomy for pulmonary embolism.A left heart catheterization was performed via radial access, and the left anterior descending (lad) artery was stented.A right heart catheterization was then performed, and a decision was made to implant an impella rp flex device for right ventricular support.A swan-ganz catheter was advanced without difficulty, and a guidewire was successfully positioned within the right pulmonary artery.After removal of the swan-ganz catheter, the impella rp flex was advanced over the guidewire.However, the device was unable to track across the pulmonary valve.Multiple attempts were made to advance the device beyond the valve.During troubleshooting, the physician removed slack from the guidewire and attempted advancement again.Subsequently, the guidewire dropped below the pulmonary valve, and the decision was made to remove the impella rp flex and re-establish access over a swan-ganz catheter.Shortly after removal of the impella rp flex, the patient developed sinus bradycardia accompanied by significant drop in blood pressure.A code was initiated, and emergent echocardiographic imaging demonstrated a large pericardial effusion.Pericardiocentesis was subsequently performed.Despite resuscitative efforts, the patient expired in the catheterization laboratory procedure area.No pump performance metrics or purge solution information were available, as support was never successfully established with the impella rp flex.The patient's outcome of death cannot be dissociated from the reported event, as the patient became hemodynamically unstable shortly after device removal, developed a large pericardial effusion from the insertion attempt requiring pericardiocentesis, and subsequently experienced cardiac arrest and expired despite resuscitative efforts.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Right Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
+1(781)493-4967
MDR Report Key50845898
Report Number1220648-2026-13140
Device Sequence Number16018101
Product Code PYX
UDI-Device Identifier00813502012811
UDI-Public(01)00813502012811(17)270531(10)2026719736
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000323
Device Lot Number2026719736
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/14/2026
Initial Report FDA Received Date09/21/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/15/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age66 YR
Patient SexFemale
Patient Weight169 LB
Patient RaceWhite